The Open UniversitySkip to content

Semiparametric smoothing for discrete data

Faddy, M. J. and Jones, M. C. (1998). Semiparametric smoothing for discrete data. Biometrika, 85(1) pp. 131–138.

DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


A method for semiparametric smoothing of discrete data is proposed. The method consists of the repeated application of a Markov chain transition matrix constructed so as to have a given standard discrete parametric vehicle model as its stationary distribution. Theory and practical examples suggest that the approach yields improved performance over fully nonparametric methods when the vehicle model is a good one and otherwise provides a method comparable to fully nonparametric smoothers. An automatic choice of the amount of smoothing is proposed and used.

Item Type: Journal Article
Copyright Holders: 1998 Biometrika Trust
ISSN: 1464-3510
Keywords: binomial; Markov chain; poisson; probability function estimate; smoothing parameter selection; stationary distribution
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 24030
Depositing User: Sarah Frain
Date Deposited: 04 May 2011 14:10
Last Modified: 04 May 2011 14:10
Share this page:


Scopus Citations

Actions (login may be required)

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340